Patient died from 8GMs of Dilantin - page 4

From the Sun-Sentinel: The highlights: -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health... Read More

  1. by   nurse4theplanet
    Quote from RNsRWe
    Ok, I know this wasn't suggested anywhere as yet, but the only thing I can POSSIBLY imagine that could cause an experienced nurse to be this far off base is if she was so severely distracted, perhaps under the influence of something, that she simply could not think straight.

    There's just no other reasoning, in my mind for this scenario going through the nurse's head: "MD has just told me to give 8000 mg of Dilantin. Ok, I'll go get the med from the Pyxis. Hmmm, according to my math I'm gonna need alot more than what's here; I need 32 vials. Ok, I'll gather it all. Gee, wonder why there's only ten in this one? And only ten in that Pyxis? Man, I'm cleaning out ALL the Dilantin from the unit! Ok, have it all. Drawing up vial one.....four.....seven.....nine....gee, seems like alot of work. Drawing up vial 11.....17.....20.....24. Whew, this is taking ALOT of time! Never had to do THIS much Dilantin before. Never saw anyone else do this either. Oh, well....drawing up vial 27.....30....32! Gonna need two bags for this....and start another IV. Gosh, I hope I don't have to do this again in a few hours!"

    Which is why I can't imagine a sober, non-impaired nurse doing this.
    This is EXACTLY what I was thinking.

    I understand that the ER is extremely busy and errors occur...but that only makes me more suspicious why she didn't question the order considering the amount of time it would have taken to prepare this medication alone.

    There is no excuse for her actions and she deserves to lose her license. I just don't think she was that dumb, afterall, she had nine years of experience! Something more was going on...
  2. by   Megs7617
    are there any drugs that you would give in that high of a dose?
  3. by   lorster
    Quote from RNsRWe
    For what it's worth, when the unit is busy, someone could be drawing up practically anything at all and others would not notice: we're too busy concentrating on what WE'RE doing. When I've got an overload of patients in pain or crisis, I can't even tell you what the other nurses in the medroom, sometimes standing right next to me, are doing. I avoid mistakes by paying attention to what I'M doing.

    Unfortunately, I'm betting no one DID see this, or certainly, someone would have mentioned SOMETHING.
    Yes, that is true and it is hard to know what the unit set up is like in this ER. It is very sad for the patient, family and nurse. But 32 vials. That is unbelievable.
  4. by   bopps
    I am only a student and even I know that a pt would never get that much Dilantin, and I haven't even finished my Pharm class yet. That poor nurse. Something major was going on in her life that we aren't hearing about. Especially because the ER doc. got fired too. Why, what did he do wrong? This is strange and it really bothers me. It almost makes me it wasn't an accident, and I feel terrible even thinking that,but...... Another thought I had-maybe the R.N was in charge of the pt, and maybe a student nurse or medic was working with her made the mistake. That would still be an inexusable sitution because she would still be responsible; however I could almost see that happening instead. Hmmm. C'mon guys, figure this mystery out for this confused student nurse. This is really going to bug me.....
  5. by   MarySunshine
    Quote from Megs7617
    are there any drugs that you would give in that high of a dose?

    There are none for which you must draw up 32 vials. Our dilantin load vials are 250mg so I frequently have to open 3-6 at a time. And opening up even 3-6 vials of a med should be a red flag that has you checking all your bases thoroughly.

    I can't think of any drug that I would give 8 grams of at a dose but I only give about 20 different drugs REGULARLY. Someone else may be able to think of some.
    Last edit by MarySunshine on Jan 26, '07
  6. by   hooterhorse
    Could the Doc have written the order .8g instead of 0.8g and the nurse overlooked the little " . "????
  7. by   GardenDove
    Quote from hooterhorse
    Could the Doc have written the order .8g instead of 0.8g and the nurse overlooked the little " . "????
    Good point...
  8. by   KRVRN
    I remember helping an ICU nurse mix up a bagful of some drug to mix in fluid to make a continuous drip and we used about 10 or 15 vials of the drug. (why didn't pharmacy mix it? I don't even know...)

    Could she have been thinking she was mixing up a continuous drip? Then maybe she made another error and set the IV drip rate too fast and infused it all in a short time?
  9. by   burn out
    Anyone that has ever looked up the side effects of dilantin iv (which should be anyone who has ever given it) would realize just how dangerous a normal dose is to give IV. I think alot of times we get so used to giving meds that we loose respect for them but we must remain vigilant. I have seen patients go aystole receiving a normal dose of dilantin iv. Yes it is tragic that this nurse gave far too much dilantin but if we are not careful it could also happen to us with a normal dose...I wish there was a safer way to give this drug or perhaps another drug that worked as well without as many side effects but until then we have to respect iv dilantin.
  10. by   bambini
    is this a case of malpractice for the doctor or negligence for both doc and nurse?
  11. by   MrsWampthang
    I think it would be a case of malpractice on the nurse's part, but if, as that last article said, she returned to her home country of Jamiaca, then hasn't she effectively avoided prosecution at this point? And if she was here on a visa, can they do anything to her legally? I don't know the first thing about work visas for nurses and what kinds of rules and regs go along with it. I hope that where ever she is, she stays out of nursing. And if she was under the influence of whatever, then she gets the help she needs.

    Pam
  12. by   gonzo1
    When and if I discovered I would be drawing up 32 vials of anything I would be calling pharmacy and asking them to mix it and send it to me. I don't have time to draw up 32 of anything ever. I learned in school that if you have to give more than 2 of anything to check and question the order. This is so bizaar that I have no further comment. But did you notice in the 2nd news story that the nurse in question was working at a different hospital before going to Jamaica.
  13. by   Sunflowerinsc
    Quote from hooterhorse
    Could the Doc have written the order .8g instead of 0.8g and the nurse overlooked the little " . "????
    Our pharmacy will not accept a order written as .8, must be 0.8. Let's see, which pt saftey rule is that?
    Don't think you can give a conti drip of Dilantin, it is only good a short time after mixed .

close